Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 5, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Jul 5, 2023, 3:41 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Jul 6, 2023, 2:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2023, 3:41 PM EDT (19:41 UTC)
- In effect from
- Jul 6, 2023, 2:00 PM EDT
- Expired
- Jul 6, 2023, 11:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514 WHUS43 KIWX 051941 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 341 PM EDT Wed Jul 5 2023 INZ103-MIZ177-277-060400- /O.NEW.KIWX.BH.S.0005.230706T1800Z-230707T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 341 PM EDT Wed Jul 5 2023 /241 PM CDT Wed Jul 5 2023/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
5 follow-up statements
411 WHUS43 KIWX 060242 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1042 PM EDT Wed Jul 5 2023 INZ103-MIZ177-277-060900- /O.CON.KIWX.BH.S.0005.230706T1800Z-230707T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1042 PM EDT Wed Jul 5 2023 /942 PM CDT Wed Jul 5 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
993 WHUS43 KIWX 060747 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 347 AM EDT Thu Jul 6 2023 INZ103-MIZ177-277-061600- /O.CON.KIWX.BH.S.0005.230706T1800Z-230707T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 347 AM EDT Thu Jul 6 2023 /247 AM CDT Thu Jul 6 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 2 PM EDT /1 PM CDT/ this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
096 WHUS43 KIWX 061443 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1043 AM EDT Thu Jul 6 2023 INZ103-MIZ177-277-062245- /O.CON.KIWX.BH.S.0005.230706T1800Z-230707T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1043 AM EDT Thu Jul 6 2023 /943 AM CDT Thu Jul 6 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 2 PM EDT /1 PM CDT/ this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
470 WHUS43 KIWX 061945 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 345 PM EDT Thu Jul 6 2023 INZ103-MIZ177-277-070300- /O.CON.KIWX.BH.S.0005.000000T0000Z-230707T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 345 PM EDT Thu Jul 6 2023 /245 PM CDT Thu Jul 6 2023/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... * WHAT...Dangerous, strong currents are expected through the remainder of the evening hours. Waves of 2 to 4 feet, highest in Berrien County Michigan. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 11 PM EDT /10 PM CDT/ this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
440 WHUS43 KIWX 070245 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1045 PM EDT Thu Jul 6 2023 INZ103-MIZ177-277-070345- /O.EXP.KIWX.BH.S.0005.000000T0000Z-230707T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1045 PM EDT Thu Jul 6 2023 /945 PM CDT Thu Jul 6 2023/ ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM EDT /10 PM CDT/ THIS EVENING... Winds and waves will continue to diminish overnight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 3:16 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 5, 3:16 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 316 PM EDT Wed Jul 5 2023 .SYNOPSIS... Issued at 315 PM EDT Wed Jul 5 2023 Chances for showers and thunderstorms will increase into this evening mainly west of route 31 ahead of a slow moving cold front. Locally gusty winds and heavy rain will be the main threat. Drier and less humid arrives Thursday into Friday. && .SHORT TERM...(This Evening through Thursday) Issued at 315 PM EDT Wed Jul 5 2023 Unstable and uncapped atmosphere in place across the area with SPC mesoanalysis indicating anywhere from 1500 J/KG east to 3000 J/KG west MLCAPE. Shallow cu field rapidly developed as convective temperatures has been reached, but a lack of any upper support, shear or boundaries has significantly limited development in the vast majority of the area. The exception is near Lake Michigan where a weak lake breeze has developed in Berrien and LaPorte counties and was trying to work somewhat inland. Overall severe threat very limited, although not zero given DCAPE of 1000 to 1500 J/KG in place in the same areas with any cores that can maintain some heights and strength, even briefly possibly being able to tap this energy and bring localized wind gusts of 40 to 50 mph (can't rule out a stray severe gust). As each cell collapses, outflow boundaries are likely to help spark additional development. Have opted for a blanket 15 pop everywhere to handle renegade showers and storms away from the lake and trend towards low end chc near the boundary for the time being. Some CAMs do try to increase coverage enough that low end likely could be needed in the far NW, but will wait and see. Focus then shift to the cold front slowly lighting up from SE Wisconsin into SE Iowa, as well as a MCV working NE across west central IL. These 2 features combined with more favorable shear will allow for expanded convective development through the remainder of the afternoon that will progress slowly east. Models continue to keep much of the shower/storm potential till well after 00Z and most likely pushing 3Z in the far west. While some instability will exist, diurnal downward trend will likely limit not only the severe potential, but also result in a decreasing trend unless a well established MCS can organize. Have adjusted timing somewhat and limited highest pops to likely and confined to the western 1 to 2 tiers of counties through roughly 6Z before a further downward trend. Main concerns would be heavy rain and maybe a wind threat but lapse rates won't be very favorable for hail. The front will edge slowly east overnight and early Thursday morning. It may still in the eastern parts of the forecast area by early afternoon as convective development re-fires. Could not justify the large area of likely and even cat pops east of I-69 much of the day, so tried to confine highest pops far east and limit to a period of likely around 18Z before shifting east. Cooler and progressively less humid air will begin to arrive through the day in the west with more noticeable changes waiting for the long term. && .LONG TERM...(Thursday Night through Wednesday) Issued at 315 PM EDT Wed Jul 5 2023 A closed upper level low over Hudson Bay will slowly transition south through the period with a series of disturbances rounding the base of the low starting Friday night and persisting through much of the rest of the forecast period. This will bring periodic chances for showers and possibly some storms that will be tough to time out given typical variances in shortwave timing. As a result, slight chc to chance pops will exist. Despite the slow approach of the upper low, overall thermal fields won't change much with highs generally in the 80s with dewpoints remaining in the 60s as deeper gulf flow may remain cutoff somewhat, limiting the potential for 70+ dewpoints at this stage. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 146 PM EDT Wed Jul 5 2023 High pressure departing keeps us in dry air to start the forecast period. However, increasingly more southwesterly winds ahead of a cold front signals at least a small chance for showers and thunderstorms after 00z. Brief VISBY reductions will be possible from the heavier showers/storms, but don't have enough confidence to include that chance for FWA at this issuance as stronger showers/ storms may not last that long enough. Behind the cold front, increasing CAA may allow for a period of reduced flight conditions, probably of the stratus variety, into at least MVFR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Fisher SHORT TERM...Fisher LONG TERM...Fisher AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 5, 3:37 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 337 AM EDT Wed Jul 5 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025- 060745- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien- Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 337 AM EDT Wed Jul 5 2023 /237 AM CDT Wed Jul 5 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan, northwest Ohio and the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Heat indices will rise from around 90 to 97 today. There is a Marginal Risk for severe weather this evening, with damaging wind gusts being the primary hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a high swim risk Thursday along the southeast beaches of Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:08 PM EDT | Special Weather Statement | IWX | Van Buren | 22 min |
| Jul 5, 6:22 PM EDT | Special Weather Statement | IWX | Cass | 38 min |
Nearby
Beach Hazards Statements in Michigan, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.